I'm new here (but I've been on the back board for a few months - back surgery!) and I want to know what you guys think.
I've had seizures since I was 8. Petit-mal, I would usually wake up between 7 and 10 am with an aura, then have my seizure. When I was a teenager, I would usually throw-up and be sick and groggy all day, but as I got into my 20's the after-symptons lessened, to mostly just a headache.
I was on dylantin till I was 15, and I've been on Tegretol ever since - I am 30.
I haven't had a seizure in 4 or more years. I've been living in Mexico City for the past two years, and I haven't seen a doctor. My seizures have always been well-controlled.
When I got here I was taking 1600 mgs of Tegretol a day. I am now down to 400. It's a long story, but basically I started gettting dizzy, and I had lost about 20 lbs since moving here, so I dropped my dosage little by little. The dizzy spells stopped.
I'm taking drastically lower levels of my medication than ever before. Before, even if I missed a dosage I might have a breakthrough seizure. I'm doing alot of the things that may have provoked a seizure before (staying up late occasionally, drinking, coffee, etc.) and I haven't even had an aura. (many times I would get auras, but then no seizure - like a warning)
I realize I need to see a doctor, and I will, but for the moment I wanted to know what anyone else thought.
My doctor had told my epsilepsy might go away in my late 20's, but I think by 27 or 28 I gave up hope.
Does it sound like it's gone?
Thanks sooooo much, for any ideas or comments.
The other thing I thought of when you said that you'd lost 20 lbs and had decreased your dosage accordingly is that since you are in a hot climate you may be drinking lots of fluids which would dilute your meds.
Actually, Mexico City has a very moderate climate, not too hot, not too cold - very similar to Southern California, where I'm from.
It does have a very high altitude - I've been at sea level all my life, before being here. What does altitude do to levels?
I had severe vertigo for quite some time, about 6 months after being here (and after I had started to lose weight) and it took some time before I noticed the relationship between my meds and the onset of the vertigo. About 45 minutes after I would take my pills, I would start with vertigo.
I just don't understand... how 400mgs of Tegretol can be controlling my seizures...? Unless... dare I hope..?
Last edited by victorita; 02-14-2005 at 10:11 AM.
400 is not a therapy dose. I was started out at 1400 when I was 5; was raised at high as 2200 on Teg later when I was an adult (bad sideFX at that high dose).
You need to get in and see a doc. 400/day for mono therapy is under what most doc's would have their patients on. 600/day is usually the lowest maintience dose for Teg based on the book I just checked.
Is it possible for it to have gone away? Maybe... but I'd want a professional opinion on that. Having a long history myself like yours, it is rare to get off medication and not on some other form of treatment to supress the seizures. I don't expect to get off medications anytime in my life.
I hope it is gone for you. I think a lot of us would like to get rid of all the pills. But PLEASE see a neuro even if you are feeling good. I don't want to hear that they returned with vengence on you.
I have read about people who had epilepsy and it went away. Sounds like this may be the case for you! I sure hope so. But yes, definitely see a doctor.
Me, for ten years I got complex partial seizures (just a weird spacey feeling...no twitching or loss of consciousness) under rare, extreme conditions. I didn't even know what they were. Then I started using a new shampoo and I started getting these seizures regularly--usually in the shower. After two months of this I got a grand mal seizure and found that I had epilepsy. After an ill-fated term on Trileptal (actually increased my seizures), I've been on Depakote and have been seizure-free for a year. It seems that I've identified the triggers and my doctor has given me permission to start bringing down the dose. Like you, apparently, I have (in hindsight) huge warning if I'm going to have a grand mal seizure (i.e., complex partials for weeks or months ahead of time). I hope that I, too, can get off medications completely soon, and be fine as long as I avoid the triggers.